Tennessee, 2003

Damaging Winds in Tennessee, July 22, 2003

July 22, 2003 · NWS MEG · 5 events in 5 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$41 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 22, 2:00 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 2:00 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 AM CDT TUE JUL 22 2003

FRONTAL BOUNDARY EXTENDS ALONG THE OHIO VALLEY THROUGH NORTHWEST
TENNESSEE INTO EASTERN OKLAHOMA. SOME SHOWERS ACTIVITY CURRENTLY IN
NORTHEAST ARKANSAS WITH STRONGER STORMS IN NORTH CENTRAL AND
NORTHWEST SECTIONS OF THE STATE. SHORTWAVE SHOULD MOVE INTO REGION
TODAY AND EVENTUALLY MAKE ITS WAY OUT BY WEDNESDAY MORNING. BEST
CHANCE OF RAIN SHOULD BE SOUTH OF THE FRONT SO WENT WITH LIKELY POPS
IN NORTHERN HALF AND CATEGORICAL POPS IN THE SOUTH. SPC STILL HAS
SLIGHT RISK FOR SOUTHERN HALF OF FORECAST AREA. CURRENT FORECAST HAS
MENTION OF SEVERE WEATHER SO SEE NO REASON TO REMOVE THAT WORDING.
WITH SHORTWAVE STILL AROUND TONIGHT...OPTED TO INCLUDE SLIGHT CHANCE
POPS IN NORTHERN TWO-THIRDS OF FORECAST AREA AND CHANCE POPS IN
SOUTH. KEPT SLIGHT CHANCE POPS IN EXTREME SOUTHEAST COUNTIES FOR
WEDNESDAY MORNING.

PRELIMINARY NUMBERS
MEM 84/67/84/65/88 821
MKL 81/63/81/60/85 722
JBR 83/65/83/62/88 621
TUP 85/67/84/62/87 942

.MEG...NONE.
Hazardous weather outlook, Jul 22, 2:42 AM CST, 3 hours 3 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-230845-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS MUCH OF EAST ARKANSAS...SOUTHERN SECTIONS OF WEST TENNESSEE
AND NORTH MISSISSIPPI. A COLD FRONT WILL MOVE THROUGH THE REGION
TODAY AND TONIGHT BRINGING THUNDERSTORMS TO THE REGION. SOME OF THE
THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jul 22, 5:21 AM CST, 24 minutes before
TNZ049-088-221215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 AM CDT TUE JUL 22 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY AND TIPTON
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED 20 MILES WEST OF DOWNTOWN
MEMPHIS AT 621 AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN SHELBY AND TIPTON COUNTIES...INCLUDING THE CITIES OF
BARTLETT...COVINGTON...GERMANTOWN AND MILLINGTON...SHOULD MONITOR
THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 22, 5:45 AM CST to 6:20 AM CST
Where
Shelby County, Countywide
Measured
95 kt (109 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$40 million
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -89.900

Shelby County was hit hard by a downburst wind event. Numerous trees, power lines and power poles were blown down. Some of the trees fell on houses producing some major damage. At least 20 buildings collapsed. Numerous homes and buildings were damaged and a few were destroyed. Among the damaged buildings was the Gibson Guitar Factory in downtown Memphis. One person was killed when a tree fell on his house crushing him. Over 300,000 homes in the county were without electricity. Most were without power for anywhere from 2 days to 2 weeks. Several people will killed due to post storm related issues such as carbon monoxide poisoning from improperly using generators.

Thunderstorm Wind, Fayette

When
July 22, 6:10 AM CST to 6:40 AM CST
Where
Fayette County, Countywide
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -89.433

Several businesses and homes were damaged. One person was injured when a tree fell on their car. Numerous trees, power poles and power lines were blown down across the county resulting in some homes losing power for several hours.

Thunderstorm Wind, Hardeman

When
July 22, 6:40 AM CST to 7:10 AM CST
Where
Hardeman County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
35.233, -89.000

One home was damaged. Numerous trees and power lines were knocked down across the county.

Thunderstorm Wind, McNairy

When
July 22, 7:00 AM CST to 7:30 AM CST
Where
McNairy County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
35.200, -88.600

At least 20 homes were damaged in the Ramer area. Numerous trees and power lines were knocked down across the county.

Thunderstorm Wind, Hardin

When
July 22, 7:15 AM CST to 7:45 AM CST
Where
Hardin County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -88.183

Numerous trees and power lines were knocked down across the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Shelby2003-07-2275MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330204, 5330205, 5330206, 5330207, 5330208.